Texas, 2004

Tornado in Texas, January 16, 2004

January 16, 2004 · NWS SJT · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 16, 2:25 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 16, 2:25 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CST FRI JAN 16 2004

.SHORT TERM...
COMPLEX UPPER TROUGH FROM THE INTERMOUNTAIN WEST INTO BAJA CA TO
WORK EASTWARD INTO TX AND THE SOUTHERN PLAINS SATURDAY...THEN
CONTINUE INTO THE LOWER MISSISSIPPI VALLEY SUNDAY. NEXT SHORTWAVE
EJECTING OUT OF THE MAIN TROUGH TO MOVE FROM MEXICAN PLATEAU INTO TX
THIS EVENING/EARLY TONIGHT. RADAR THIS AFTERNOOON SHOWS LARGE AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS OVER SOUTH-CENTRAL AND CENTRAL
TX...MOVING NNE. ADDITIONAL DEVELOPMENT OCCURRING INTO OUR SOUTHERN
AND EASTERN COUNTIES. OTHER SCATTERED SHOWERS AFFECTING OUR WESTERN
COUNTIES. AS THE SHORTWAVE MOVES CLOSER ANTICIPATE DECENT COVERAGE OF
SHOWERS/EMBEDDED THUNDERSTORMS IN OUR COUNTIES THROUGH MUCH OF
TONIGHT...BUT SHOULD TAPER OFF FROM SOUTH TO NORTH AFTER MIDNIGHT.
WILL MONITOR RADAR AND SATELLITE TRENDS FOR POPS AND WORDING TONIGHT.
BOTH THE ETA AND GFS INDICATE CLOSED LOW FORMING SOMEWHERE BETWEEN
CHILDRESS AND WICHITA FALLS BY SATURDAY MORNING. SURFACE LOW TO ALSO
FORM AND TRACK SLOWLY EAST. A PREFRONTAL PRESSURE TROUGH PASSAGE
DEPICTED LATER TONIGHT WITH COLD FRONTAL PASSAGE SATURDAY MORNING.

CONSIDERABLY COLDER SATURDAY WITH GUSTY NNW WINDS FOLLOWING THE
FRONTAL PASSAGE. GIVEN THE STRENGTH OF THE COLD AIR ADVECTION AND
CLOUDCOVER...ANTICIPATE SLOWLY FALLING TEMPERATURES. WRAP AROUND
MOISTURE SUPPORTS THE LIKELIHOOD OF SHOWERS IN THE BIG COUNTRY
WITH A CHANCE OF RAIN FARTHER SOUTH. WITH CONSIDERABLE MOISTURE
LINGERING AND UNTIL THE UPPER TROUGH AXIS SWINGS THROUGH...WILL
KEEP A CHANCE FOR LIGHT RAIN GOING SATURDAY NIGHT INTO SUNDAY.
WILL NEED TO MONITOR HOW MUCH COLD AIR WORKS SOUTH INTO THE BIG
COUNTRY SATURDAY NIGHT AS 850 MILLIBAR TEMPERATURES ARE PROGGED TO
DROP BELOW ZERO DEGREES C...WITH SOME DYNAMICAL COOLING AS WELL.
AT THIS POINT THINK IT WILL JUST BE LIGHT RAIN. ONLY EXPECT
TEMPERATURES TO RECOVER INTO THE 40S FOR HIGHS SUNDAY WITH
CONSIDERABLE CLOUDCOVER AND 850 MILLIBAR THERMAL TROUGH OVER THE
REGION.

CLEARING AND COLDER SUNDAY NIGHT AS DRIER AIR AND SURFACE HIGH
PRESSURE RIDGE BUILD IN.

&&

.LONG TERM...
WEAK SHORTWAVE RIDGING TO OCCUR MONDAY AS UPPER JET ENERGY CARVES
OUT ANOTHER TROUGH ACROSS THE INTERMOUNTAIN WEST AND SOUTHWEST.
THIS SYSTEM TO INCREASE THE MOISTURE AND CLOUDINESS IN OUR AREA
TUESDAY. WILL CONTINUE TO MONITOR EVOLUTION OF THIS PATTERN AS A
CLOSED LOW FORMATION IS PROGGED VICINITY OF ARIZONA. WILL CONTINUE
THE RAIN CHANCE TUESDAY NIGHT AND WEDNESDAY AS MOISTURE INCREASE AND
WEAK SHORTWAVE ENERGY EMANATING FROM THIS TROUGH AFFECT OUR REGION.
DECIDED TO KEEP THURSDAY AND FRIDAY DRY...AS THE GFS DROPS THE CLOSED
LOW ACROSS BAJA CA AND DEVELOPS WEAK SHORTWAVE RIDGING INTO TX. IF
UPPER LOW TRACKS OR DEVELOPS A LITTLE FARTHER TO THE EAST...POPS MAY
NEED TO BE ADDED FOR OUR COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     50  51  32  43 / 80  60  30  20
SAN ANGELO  53  54  35  45 / 70  40  20  20
JUNCTION    56  60  37  48 / 80  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14/19
Hazardous weather outlook, Jan 16, 2:14 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CST FRI JAN 16 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-172030-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
214 PM CST FRI JAN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL OCCUR TONIGHT.
HOWEVER...INSTABILITY WILL BE INSUFFICIENT TO SUPPORT SEVERE
THUNDERSTORMS. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS ARE EXPECTED SATURDAY.
HOWEVER...INSTABILITY WILL BE INSUFFICIENT TO SUPPORT SEVERE
THUNDERSTORMS. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coleman

When
January 16, 5:10 PM CST to 5:12 PM CST
Where
Coleman County, Novice
Rating
F0
Path length
0.5 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
31.983, -99.633

A tornado developed from a low topped storm south of the community of Novice and moved northwest across the community. Portions of two roofs were blown off of homes and numerous windows were broken.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382544.